Alert archive / Pennsylvania / Flash Flood Warnings in 2024

Flash Flood Warning 16, NWS State College, PA

August 9, 2024Lycoming County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 9, 2024, 12:34 PM EDT for Lycoming County, Pennsylvania. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2024, 12:34 PM EDT (16:34 UTC)
Expired
Aug 9, 2024, 2:30 PM EDT
In force
116 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Lycoming County, PA

The radar

The State College radar (KCCX), 91 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 12:35 PM EDTFLASH FLOODTrout Run, PAMuch of the town of Trout Run is being evacuated due to flash flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

124 
WGUS51 KCTP 091634
FFWCTP
PAC081-091830-
/O.NEW.KCTP.FF.W.0016.240809T1634Z-240809T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1234 PM EDT Fri Aug 9 2024

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  Central Lycoming County in north central Pennsylvania...

* Until 230 PM EDT.

* At 1234 PM EDT, emergency management reported ongoing flooding in 
  Trout Run and across much of the Route 15 corridor.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Trout Run, Williamsport, Montoursville, Duboistown, Cogan Station, 
  Loyalsockville, Elimsport, Collomsville, Buttonwood, South 
  Williamsport, Garden View, Little League World Series Complex and 
  Williamsport Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain, low water crossings are potentially dangerous in 
heavy rain. Do not attempt to cross flooded roads. Find an alternate 
route.

&&

LAT...LON 4114 7689 4114 7690 4115 7696 4109 7698
      4108 7707 4107 7713 4154 7719 4155 7698
      4131 7691

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Evanego
1 follow-up statement
792 
WGUS71 KCTP 091828
FFSCTP

Flash Flood Statement
National Weather Service State College PA
228 PM EDT Fri Aug 9 2024

PAC081-091838-
/O.EXP.KCTP.FF.W.0016.000000T0000Z-240809T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lycoming PA-
228 PM EDT Fri Aug 9 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 230 PM EDT THIS AFTERNOON FOR 
CENTRAL LYCOMING COUNTY...

The heavy rain has ended. Flash Flooding is no longer expected to 
pose a threat. An Area Flood Warning remains in effect for Lycoming 
County until 5 PM EDT. Please continue to heed remaining road 
closures.

&&

LAT...LON 4114 7689 4114 7690 4115 7696 4109 7698
      4108 7707 4107 7713 4154 7719 4155 7698
      4131 7691

$$

Bowen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:58 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 9, 9:58 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service State College PA
958 AM EDT Fri Aug 9 2024

.SYNOPSIS...
The remnants of Tropical Storm Debby will lift north of the area
this afternoon, but not before bringing widespread heavy
rainfall. Heavy rain will exit the region by tonight, with
drier conditions prevailing over the weekend.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
TOR and Flood watches still ongoing. Can't drop any of the areas
just yet (except Somerset Co where it doesn't seem to rain
anymore). Excellent news is that the system is moving very
quickly, now! Gusts into the 30s are occurring, mainly in the
east. The center of the circulation could be moving north of
I-80, now, or even into Cameron Co right now. Still, this will
continue to be the busiest/most impactful time of the event thru
the next 4-6hrs as the rain will continue to slide N/E steadily
- or even a little quicker than curr fcst. This will continue
to diminish the potency of the rainfall over the west, but new
flooding is still expected there for the next few hours where
storm totals are now exceeding 3" per ground truth. Tweaks to
grids minor since all is handled well. It's the radar and
rain/flood gauges that need the most attention right now.

     1045Z Update...
As expected, SPC TOR Watch #616 in effect for E/SE third of our
forecast area. Environment becoming more favorable after 11z for
isold tornadoes as turbulent flow associated with Debby's
remnants lift north of the Mason Dixon line. Persistent band
that extended from the Chesapeake to the Lycoming Valley
produced localized damage near Harrisburg between 5:30 AM and
5:45 AM, as torrential rainfall was arriving and Flash Flood
warning was issued. Reports of trees down around that time
suggest potential wet microburst, but tor cannot be ruled out
given weak rotation being tracked at the time (radar operator
had TOR Warning worked up but the circulation dissipated at the
next scan. A similar environment will be in place throughout the
morning.

     Previous discussion....
Main focus this morning on locally heavy rain bands arriving
into SC Mountains and Laurel Highlands, and faster progression
of rain from south to north across central PA later today.
Heaviest rainfall will come between 12z and 16z, with heavy rain
decreasing from south to north thereafter. An isolated tornado
or two will be possible during that same timeframe over my
southeast counties as 0-1km EHI maximizes this morning.

Additional westward shift to heavy rain axis puts eastern
portions of Elk and McKean Counties under the gun to reach their
1- and 3-hr FFG later this morning, and earlier collaboration
with BUF added them to Flash Flood Watch valid 10z to 18z for
those two counties. Additionally, we accelerated the ending
time of heavier rainfall for the remainder of central PA
counties, and adjusted the Flood Watch end time accordingly,
running through 22z (vs 06z tonight).

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Back edge of Debby's rainfall should be exiting to the east by
late afternoon, with a nice evening in store for many thanks to
her acceleration. Sfc ridging from the Ohio Valley will deliver
much lower dewpoints into central PA tonight, with a pleasant
day expected on Saturday with highs ranging from the lower 70s
north to the lower 80s southeast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Upper level troughing over PA throughout weekend and into the
middle of next week continues to support temperatures running a
few degrees below normal. Surface ridging and low-pwat air
should result in mainly dry weather with plenty of sunshine
through Monday over most of the region. However, the air mass
crossing the Grt Lks will be cool enough to support some lake
effect cloud cover and perhaps a few showers over the northern
tier on Sunday and Monday.

The only synoptic forcing in place will be weak lingering
troughing over Pennsylvania, which could support isolated
diurnally- driven convection across the northern tier on Tuesday
through Thursday. Moderating surface temps/dewpoints could
provide for pleasant days towards the end of next week.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Continued very high confidence (80-90%) in poor flying
conditions overnight and much of Friday across central PA
airspace, as heavy rain from remnants of TS Debby and associated low
ceilings bring solid IFR restrictions.

Added LLWS for a time overnight for marginal shear conds at
most airfields.

The best chance for embedded thunderstorms will be from about 15z
through 21z Friday in the Lower Susquehanna Valley, so we did
add a VCTS group for KMDT and KLNS.

E-SE surface winds will slowly increase overnight, and become
gusty on Friday (up to 20-25 kt), especially at KLNS and KMDT.
KBFD and KJST should see a wind shift to W late in the day.

Late day improvement is most likely (50-70% chance) at KBFD and
KJST, with less confidence elsewhere.

Outlook...

Sat..Trending VFR with time, with gusty wind 20-25kt from ~270
degrees.

Sun...VFR/no sig wx.

Mon-Tue...PM Scattered SHRA/TSRA across N PA.

&&

.HYDROLOGY...
10 AM update...

Good news is that the system is moving very quickly, now!
Center of circulation might be up to I-80 already. Dry air
continues to be brought in from the S/SW. This will continue to
diminish the potency of the rainfall over the west and central
areas. But, new flooding is still expected there for the next
few hours where storm totals are now exceeding 3" per ground
truth. We have expectations that the precip should be just about
over by 2-3PM EDT. After that, little, light showers are all
that is expected. This will help to reduce the worries for the
number and extent of river flood points which could go over
their respective flood levels. The only gauge thus far to be
at/above caution is Camp Hill, and much of that is likely due to
the very heavy (4"+) rain in the immediate area of the gauge.
Upstream rainfall in the basin is much lower (<1" in wrn
Cumberland Co). Flash/flood warnings may continue to be extended
northward as the heavy rain coninues to work north for the next
few hours.

Prev...
The remnants of Tropical Storm Debby will begin to accelerate
towards central Pennsylvania, but will still bring heavy
rainfall beginning late this evening and continuing through
Friday. The heaviest rainfall is expected to begin overnight
(~12am across the southern tier to ~2am northern tier) with
rainfall rates of 1-3"/hr in the heaviest showers/isolated
thunderstorms. Heavy rainfall will continue throughout much of
the day before rainfall begins to exit quickly to the east by
Saturday evening. Current Event-Total QPF of 3-5" and localized
amounts up to 7" along the Alleghenies have been fairly
consistent in model guidance outside of some shifting in the
track of the remnant low.

Recent rainfall has allowed for relatively low FFG values
across central portions of the CWA. The Flood Watch was expanded
this cycle where some guidance has signaled for heavier
rainfall. Impacts from the rainfall will continue into the
weekend, where the Susquehanna and Juniata basins will begin to
rise towards minor flood stage.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 2 PM EDT this afternoon for PAZ005-010.
Flood Watch until 6 PM EDT this evening for PAZ006-011-012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...Lambert/DeVoir/Fitzgerald/Martin
NEAR TERM...Jurewicz/Lambert/DeVoir/Fitzgerald/Dangelo/Martin
SHORT TERM...Lambert/DeVoir/Fitzgerald/Banghoff/Martin
LONG TERM...NPB/Bowen
AVIATION...Jurewicz/Gartner
HYDROLOGY...Dangelo/NPB
Hazardous weather outlook, Aug 9, 6:24 AM EDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
624 AM EDT Fri Aug 9 2024

PAZ004-101030-
Warren-
624 AM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-010-101030-
McKean-Elk-
624 AM EDT Fri Aug 9 2024

...FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-041-042-046-049>053-056>059-063>066-101030-
Juniata-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
624 AM EDT Fri Aug 9 2024

...FLOOD WATCH NOW IN EFFECT THROUGH THIS AFTERNOON...
...TORNADO WATCH 616 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-011-012-017>019-024>027-033>037-045-101030-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford-
Fulton-Franklin-Tioga-Southern Clinton-
624 AM EDT Fri Aug 9 2024

...FLOOD WATCH NOW IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Aug 9, 12:10 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1210 PM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     Flood            1 ENE Buttonwood        41.50N 77.15W
08/09/2024                   Lycoming           PA   911 Call Center

            911 Dispatch reports 2 feet of water over
            the road on route 15 HWY.

&&

JAB
Local storm report, Aug 9, 12:11 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1211 PM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     Flash Flood      2 W Westfield           41.92N 77.57W
08/09/2024                   Tioga              PA   911 Call Center

            Living structure with individuals inside
            lifted and floating downstream. Rescue
            ongoing.

&&
Local storm report, Aug 9, 12:12 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1212 PM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     Flash Flood      1 SW Bainbridge         40.08N 76.68W
08/09/2024                   York               PA   Emergency Mngr

            Gut road closed due to flooding.

&&

MRC
Local storm report, Aug 9, 12:28 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1228 PM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     Flash Flood      3 NNW Freeburg          40.80N 76.97W
08/09/2024                   Snyder             PA   Mesonet

            Water across Kreamer Ave at Freeburg Road.

&&
Local storm report, Aug 9, 12:30 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1230 PM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     Flash Flood      3 E Wellsville          40.06N 76.88W
08/09/2024                   York               PA   Emergency Mngr

            Several cars stranded on flooded roads
            between Fairview Twp and Dover Twp.

&&

MRC
Local storm report, Aug 9, 12:32 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1232 PM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     Flash Flood      Westfield               41.92N 77.54W
08/09/2024                   Tioga              PA   911 Call Center

            Elderly resident rescued from submerged
            house on Woodlawn Drive.

&&

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:12 AM EDTFlash Flood WarningCTPBedford, Fulton3 hr
Aug 9, 4:30 AM EDTFlash Flood WarningCTPCumberland, Dauphin, York99 min
Aug 9, 5:10 AM EDTAreal Flood WarningCTPBedford, Fulton5 hr
Aug 9, 6:05 AM EDTSpecial Weather StatementCTPSnyder, Union25 min
Aug 9, 6:28 AM EDTSpecial Weather StatementCTPUnion32 min
Aug 9, 6:34 AM EDTAreal Flood WarningCTPBlair, Cambria, Huntingdon4 hr
Aug 9, 7:06 AM EDTFlash Flood WarningCTPLycoming, Union2 hr
Aug 9, 7:13 AM EDTAreal Flood WarningCTPFranklin5 hr
Aug 9, 7:27 AM EDTRiver Flood WarningCTPCumberland, York21 hr
Aug 9, 7:52 AM EDTFlash Flood WarningCTPLycoming, Tioga2 hr
Aug 9, 8:27 AM EDTTornado WarningCTPAdams, York33 min
Aug 9, 8:34 AM EDTAreal Flood WarningCTPAdams, Cumberland, Dauphin, Juniata, Northumberland, Perry and 2 more7 hr
Aug 9, 8:44 AM EDTFlash Flood WarningCTPAdams, York2 hr
Aug 9, 8:47 AM EDTAreal Flood WarningCTPCentre, Clearfield4 hr
Aug 9, 8:54 AM EDTFlash Flood WarningCTPTioga6 hr
Aug 9, 9:00 AM EDTAreal Flood WarningCTPJuniata, Mifflin, Perry6 hr
Aug 9, 9:18 AM EDTFlash Flood WarningCTPCumberland, Dauphin, York117 min
Aug 9, 9:30 AM EDTAreal Flood WarningCTPCentre, Clinton, Lycoming, Montour, Northumberland, Tioga and 1 more11 hr
Aug 9, 9:54 AM EDTAreal Flood WarningCTPCameron, Clearfield, Clinton, Elk, Lycoming, McKean and 2 more10 hr
Aug 9, 10:07 AM EDTFlash Flood WarningCTPYork113 min
Aug 9, 10:19 AM EDTRiver Flood WarningCTPBlair, Huntingdon5 hr
Aug 9, 10:22 AM EDTRiver Flood WarningCTPSnyder, Union22 hr
Aug 9, 10:58 AM EDTFlash Flood Warning EmergencyCTPPotter, Tioga6 hr
Aug 9, 11:33 AM EDTSpecial Weather StatementCTPSchuylkill42 min
Aug 9, 11:41 AM EDTAreal Flood WarningCTPCambria79 min
Aug 9, 11:49 AM EDTAreal Flood WarningCTPColumbia, Lycoming, Montour, Northumberland, Sullivan5 hr
Aug 9, 11:58 AM EDTRiver Flood WarningCTPHuntingdon16 hr
Aug 9, 12:06 PM EDTAreal Flood WarningCTPYork3 hr
Aug 9, 12:27 PM EDTAreal Flood WarningCTPSchuylkill3 hr
Aug 9, 12:45 PM EDTFlash Flood WarningCTPSullivan3 hr
Aug 9, 1:31 PM EDTRiver Flood WarningCTPTioga3 hr
Aug 9, 4:56 PM EDTRiver Flood WarningCTPCentre, Clinton12 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.